The Annals of Applied Probability

Utility maximization with a stochastic clock and an unbounded random endowment

Gordan Žitković

Full-text: Open access

Abstract

We introduce a linear space of finitely additive measures to treat the problem of optimal expected utility from consumption under a stochastic clock and an unbounded random endowment process. In this way we establish existence and uniqueness for a large class of utility-maximization problems including the classical ones of terminal wealth or consumption, as well as the problems that depend on a random time horizon or multiple consumption instances. As an example we explicitly treat the problem of maximizing the logarithmic utility of a consumption stream, where the local time of an Ornstein–Uhlenbeck process acts as a stochastic clock.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 1B (2005), 748-777.

Dates
First available in Project Euclid: 1 February 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1107271667

Digital Object Identifier
doi:10.1214/105051604000000738

Mathematical Reviews number (MathSciNet)
MR2114989

Zentralblatt MATH identifier
1108.91032

Subjects
Primary: 91B28
Secondary: 60G99: None of the above, but in this section 60H99: None of the above, but in this section

Keywords
Utility maximization convex duality stochastic clock finitely additive measures

Citation

Žitković, Gordan. Utility maximization with a stochastic clock and an unbounded random endowment. Ann. Appl. Probab. 15 (2005), no. 1B, 748--777. doi:10.1214/105051604000000738. https://projecteuclid.org/euclid.aoap/1107271667


Export citation

References

  • Bhaskara Rao, K. P. S. and Bhaskara Rao, M. (1983). Theory of Charges. Academic Press, London.
  • Blanchet-Scalliet, C., El Karoui, N., Jeanblanc, M. and Martellini, L. (2003). Optimal investment and consumption decisions when time horizon is uncertain. Preprint.
  • Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion---Facts and Formulae, 2nd ed. Birkhäuser, Basel.
  • Bouchard, B. and Pham, H. (2004). Wealth-path dependent utility maximization in incomplete markets. Finance and Stochastics 8 579--603.
  • Brannath, W. and Schachermayer, W. (1999). A bipolar theorem for $L\sp 0\sb +(\Omega,\mathcal F,\mathbfP)$. Séminaire de Probabilités XXXIII. Lecture Notes in Math. 1709 349--354. Springer, Berlin.
  • Cvitanić, J., Schachermayer, W. and Wang, H. (2001). Utility maximization in incomplete markets with random endowment. Finance and Stochastics 5 237--259.
  • Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463--520.
  • Delbaen, F. and Schachermayer, W. (1997). The Banach space of workable contingent claims in arbitrage theory. Ann. Inst. H. Poincaré Probab. Statist. 33 113--144.
  • Delbaen, F. and Schachermayer, W. (1998). The fundamental theorem of asset pricing for unbounded stochastic processes. Math. Ann. 312 215--250.
  • Dunford, N. and Schwartz, J. T. (1988). Linear Operators. Part I. General Theory. Wiley, New York.
  • Ekeland, I. and Témam, R. (1999). Convex Analysis and Variational Problems. SIAM, Philadelphia.
  • El Karoui, N. and Jeanblanc-Picqué, M. (1998). Optimization of consumption with labor income. Finance and Stochastics 2 409--440.
  • Goll, T. and Kallsen, J. (2003). A complete explicit solution to the log-optimal portfolio problem. Ann. Appl. Probab. 13 774--799.
  • Hugonnier, J. and Kramkov, D. O. (2004). Optimal investment with random endowments in incomplete markets. Ann. Appl. Probab.14 845--864.
  • Karatzas, I., Lehoczky, J. P. and Shreve, S. E. (1987). Optimal portfolio and consumption decisions for a ``small investor'' on a finite horizon. SIAM J. Control Optim. 25 1557--1586.
  • Karatzas, I., Lehoczky, J. P., Shreve, S. E. and Xu, G. L. (1991). Martingale and duality methods for utility maximization in an incomplete market. SIAM J. Control Optim. 29 702--730.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Springer, New York.
  • Karatzas, I. and Shreve, S. E. (1998). Methods of Mathematical Finance. Springer, New York.
  • Karatzas, I. and Žitković, G. (2003). Optimal consumption from investment and random endowment in incomplete semimartingale markets. Ann. Probab. 31 1821--1858.
  • Komlós, J. (1967). A generalization of a problem of Steinhaus. Acta Math. Acad. Sci. Hungar. 18 217--229.
  • Kramkov, D. O. (1996). On the closure of a family of martingale measures and an optional decomposition of supermartingales. Teor. Veroyatnost. i Primenen. 41 892--896.
  • Kramkov, D. O. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904--950.
  • Lebedev, N. N. (1972). Special Functions and Their Applications, rev. ed. Dover, New York.
  • Protter, P. (1990). Stochastic Integration and Differential Equations. Springer, New York.
  • Schwartz, M. (1986). New proofs of a theorem of Komlós. Acta Math. Hungar. 47 181--185.
  • Sion, M. (1958). On general minimax theorems. Pacific J. Math. 8 171--176.
  • Yong, J. and Zhou, X. Y. (1999). Stochastic Controls. Springer, New York.
  • Yosida, K. and Hewitt, E. (1952). Finitely additive measures. Trans. Amer. Math. Soc. 72 46--66.
  • Žitković, G. (1999). Optimal consumption in incomplete semimartingale markets. M.S. thesis, Dept. Mathematics, Univ. Zagreb and Dept. Financial and Actuarial Mathematics, Technical Univ. Vienna.
  • Žitković, G. (2002). A filtered version of the bipolar theorem of Brannath and Schachermayer. J. Theoret. Probab. 15 41--61.